Texas, 2022

High Wind in Texas, March 6, 2022

March 6, 2022 · NWS MAF · 2 events in 2 counties and zones

An upper level low dropped into the southwestern United States and moved across the central Rocky Mountains. Strong winds on the southern edge of the storm system mixed into the higher elevations of the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low dropped into the southwestern United States and moved across the central Rocky Mountains. Strong winds on the southern edge of the storm system mixed into the higher elevations of the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 6, 11:08 AM CST, 43 minutes earlier.

Area forecast discussion, Mar 6, 11:08 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1108 AM CST Sun Mar 6 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1104 AM CST Sun Mar 6 2022

VFR conditions should prevail next 24 hours, except for brief
periods of possible MVFR BLDU visibility this afternoon, mainly
KCNM/KHOB/KINK. Surface observations/mesoanalysis show the cold
front has stalled over the Western Low Rolling Plains, and should
remain there until after sundown. Fropa will be tricky, but
conservative estimates put it through KMAF at around 07Z or
sooner, and KFST/KPEQ ~ 12Z.  A few high clouds are expected.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 318 AM CST Sun Mar 6 2022

Sunday is expected to be a very active day of fire weather and
strong winds across much of our forecast area. A closed upper low
over the Desert Southwest will begin to open and eject across the
Southern Plains this morning. Accompanying this system is a strong
southwesterly low-level jet. Strong west winds quickly develop under
and just ahead of this feature this morning. High winds are expected
across the Guadalupe, Delaware, and Davis Mountains where a High
Wind Warning is in effect, and these winds will remain strong to
near high wind across the adjacent foothills, plains, and into the
Permian Basin where a Wind Advisory is in effect. Any moisture
return overnight is quickly lost as dewpoints crater behind the
tightening dryline. As the dryline continues to tighten across the
western part of the area during the morning, a cold front is
forecast to stall across the far Northeastern Permian Basin. As
these west-southwest winds meet the cold front during the early
afternoon, enough lift is expected to help develop isolated showers
and perhaps a thunderstorm just behind the stalled cold front. This
activity will quickly exit the area and everyone remains dry through
the remainder of the afternoon. During the afternoon, the low-level
thermal ridge sets up over the area. Sunny skies and well above
normal temperatures in the upper 70s and lows 80s are expected
across much of the area. Combining the winds, very dry airmass,
clear skies, and dry fuels across the western two-thirds of the
area, critical and extreme fire weather conditions are expected
and a Red Flag Warning has been issued. See the Fire Weather
Discussion for further details.

Once sun sets this evening, winds will quickly weaken as vertical
mixing ends and the shortwave trough exits to the northeast. The
fire weather threat subsequently diminishes as this occurs.
Initially winds shift to northwesterly ahead of the stalled cold
front across Southeast New Mexico and the Permian Basin. Later
tonight, winds will continue to veer to northeasterly and strengthen
as the cold front pushes through the region, accompanied by a cooler
and slightly more moist airmass. Morning temperatures are expected
to range from the mid 40s along the Rio Grande to the upper 20s
across northern Lea County. The cold front continues its push
through the remainder of West Texas Monday. Areas that started the
day behind the front should anticipate much cooler high temperatures
in the low to mid 50s. Areas further southwest have the opportunity
to warm through part of the afternoon and high temperatures in the
60s and 70s can be expected. Thankfully as the cold front clears our
region Monday, the fire weather concerns come to an end for now.
Much cooler weather is expected through the first part of the week.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 318 AM CST Sun Mar 6 2022

Upper air pattern remains progressive Tue-Thu with assocd cold air
intrusions disrupting sustained warming trend. We are likely have
hard freezes several of the mornings during this extended forecast
so be careful with outdoor plants. Tue AM will start out
unseasonably cold with high temps (50s PB/SE NM) recovering across
the Trans Pecos (highs 50s mtns, 60s lower elevations, 70s Rio
Grande) as indicated by surface pressure falls. Temps continue
increase into Wed underneath broad mid-level cyclonic flow
favoring amplification of the low-level thermal ridge. 20-30kts in
the boundary layer does support gusty conditions SE NM/GDP
Mtns/wrn PB Wed PM. The next cold front will arrive via the
backdoor Thu AM and will likely hold up across the PB during the
day before making a hard charge to the sw Thu night/early Fri AM.
This will set up Fri AM to be cold and blustery with a hard freeze
for many areas. After the gusty winds mid Fri AM high temps will
likely settle out in the U40s-U50s most areas. Very dry Sat and
warmer, but still below normal with highs mostly in the 60s. Mid-
level flow strengthens Sun and surface features organize in
response with a surface low across the Panhandle favoring sw-w
winds. A sharp low-level thermal ridge from SE NM extending n-ne
will push high temps back near or slightly above normal.

&&

.FIRE WEATHER...
Issued at 318 AM CST Sun Mar 6 2022

High end critical to locally extreme fire wx conditions are expected
today. The alignment of synoptic scale (500 mb low and assocd
jet) and mesoscale features (low-level thermal ridge) will result in
a set up that in the past has favored a strong uptick in initial
attack and significant fire potential. The best alignment of said
features will occur across SE NM and the NW PB where ERC-G is
estimated to be around the 80th percentile and where fine fuel
moistures are forecast to be in 1-4% range, indicative of the
availability of dead grass. Farther e across the PB the fuel
moisture does increase and wind will be later to develop, but we
expect a sharp increase in wind speed across the central PB,
including Midland/Odessa, after 2 PM. Of concern today is an
extended window of time for the high end critical to locally
extreme fire wx, Trans Pecos, SE NM, and NW PB 7hr duration, and
remainder of the PB about 4hr duration. All in all fuels are just
below critical dryness levels, however the strength of the wx
will tend to make up it. The significant fire potential is into
the moderate category w of Seminole to Sanderson, with pockets of
localized high significant potential will likely exist where extreme
wx occurs. Fortunately during the peak of today's wx no wind
shifts are expected across the wrn areas. However we are noting a
cold front will bisect the NE PB and showers/isold tstms are
possible mid morning/early afternoon across the NE PB behind the
front and shifting winds are possible near said front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               32  54  30  54 /   0   0   0   0
Carlsbad                 30  55  27  56 /   0   0   0   0
Dryden                   43  62  37  62 /   0   0   0   0
Fort Stockton            36  57  32  62 /   0   0   0   0
Guadalupe Pass           30  49  29  52 /   0   0   0   0
Hobbs                    27  51  26  54 /   0   0   0   0
Marfa                    28  60  22  62 /   0   0   0   0
Midland Intl Airport     32  54  30  55 /   0   0   0   0
Odessa                   31  54  31  56 /   0   0   0   0
Wink                     30  59  28  59 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Loving-Lower Brewster County-Marfa Plateau-
     Martin-Midland-Pecos-Presidio Valley-Reeves County Plains-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 9 PM CST this evening for Andrews-Chinati
     Mountains-Crane-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Loving-Marfa Plateau-Martin-
     Midland-Reeves County Plains-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 9 PM CST /8 PM MST/ this evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 8 PM MST this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     High Wind Warning until 8 PM MST this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...44
Hazardous weather outlook, Mar 6, 2:28 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 AM CST Sun Mar 6 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-070830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 AM CST Sun Mar 6 2022 /128 AM MST Sun Mar 6 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today for the Guadalupe and
Delaware Mountains and Davis Mountains above 6000 ft.

A Wind Advisory is in effect for all of the areas today.

A Red Flag Warning is in effect today for much of the area for
critical to extreme fire weather conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High winds will be possible Wednesday in the Guadalupe and Delaware
Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however local resources maybe
needed for initial attack fires.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 6, 11:51 AM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 6, 1:38 PM CST to 5:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017285, 1017284.